Alabama, 2005

Damaging Wind in Alabama, April 22, 2005

April 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 22, 2:31 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 22, 2:31 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT FRI APR 22 2005

.DISCUSSION...

EXPECT THE PRIMARY THREAT ZONE THROUGH THIS EVENING TO BE SOUTH OF
INTERSTATE 20...SOUTH OF THE ONGOING CONVECTION.  HOWEVER...AREAS
THAT STABILIZED WITH THIS MORNINGS LARGE OUTFLOW BOUNDARY HAVE
STARTED TO WARM BACK UP THIS AFTERNOON (BHM BACK UP TO 77 DEGREES
AFTER BEING MIRED IN THE 60S FOR MUCH OF THE DAY).  ALSO...VISIBLE
SATELLITE PICTURES SHOWING CONVERGENT CU BOUNDARY FORMING ALONG AND
JUST AHEAD OF DRY LINE IN WESTERN TN.  THIS VERY WELL COULD BE THE
BEGINNING TO ANOTHER ROUND OF CONVECTION FOR NORTH ALABAMA FOR THIS
EVENING.  THEREFORE...WILL CONTINUE TO BE ON GAURD FOR THE
POSSIBILITY OF SEVERE STORMS EVERYWHERE TONIGHT.

COLD FRONT COMES THROUGH LATE...AND STRONG COLD ADVECTION (ALONG
WITH STRATO-CU CLOUDINESS) WILL KEEP TEMPS IN THE 50S MUCH OF THE
DAY SATURDAY.  WIND GUSTS OF 25-30 MPH EXPECTED AS WELL...AND WILL
PROBABLY NEED A WIND ADVISORY OF SOME SORT ON SATURDAY.  WE COULD
BE FLITERING WITH RECORD LOW TEMPS SUNDAY MORNING.

NEXT CHANCE OF RAIN COMES LATE MONDAY INTO TUESDAY...AS NEXT SERIES
OF SHORTWAVE TROFS ROTATE INTO THE SOUTHERN STATES.  DRY WEATHER
INDICATED FOR THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  60  35  57 /  40  10   0   0
ANNISTON    52  61  36  58 /  40  10   0   0
BIRMINGHAM  50  60  36  57 /  40   0   0   0
TUSCALOOSA  50  63  37  58 /  40   0   0   0
CALERA      51  61  36  57 /  40   0   0   0
AUBURN      58  64  39  59 /  60  10   0   0
MONTGOMERY  57  66  39  61 /  60  10   0   0
TROY        59  67  38  62 /  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61
Hazardous weather outlook, Apr 22, 12:33 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT FRI APR 22 2005

ALZ011>015-017>050-230200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
133 PM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION
...SOME REACHING SEVERE LIMITS...WITH LARGE HAIL AS THE MAIN THREAT.
THE BEST CHANCE OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20.
ISOLATED TORNADOES ARE POSSIBLE.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL
COULD RESULT IN BRIEF FLASH FLOODING. MANY LOCATIONS COULD RECEIVE
ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH WEDNESDAY).

A STRONG COLD WILL PUSH THROUGH ALABAMA ON SATURDAY AND PRODUCE
BRISK NORTHWEST WINDS OF 20 TO 30 MPH.  SPECIAL PRECAUTIONS
SHOULD BE TAKEN ON AREA LAKES AND WATERWAYS.

THE NEXT STORM SYSTEM WILL AFFECT CENTRAL ALABAMA ON TUESDAY.
SOUTHERLY FLOW WILL BRING UNSTABLE AIR INTO THE AREA...AND
STRONG THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED THIS AFTERNOON AND EVENING..

In the hours before

Local storm report, Apr 22, 4:02 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             7 NNE SELMA             32.52N 86.98W
04/22/2005  0.50 INCH        DALLAS             AL   LAW ENFORCEMENT

0345 PM     HAIL             3 WNW SELMA             32.44N 87.07W
04/22/2005  1.75 INCH        DALLAS             AL   PUBLIC

0410 PM     HAIL             SELMONT                 32.38N 87.00W
04/22/2005  1.75 INCH        DALLAS             AL   PUBLIC

&&

JSS
Local storm report, Apr 22, 4:06 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             6 ESE SELMONT           32.33N 86.92W
04/22/2005  1.75 INCH        DALLAS             AL   PUBLIC

0420 PM     HAIL             SELMA                   32.42N 87.03W
04/22/2005  1.00 INCH        DALLAS             AL   EMERGENCY MNGR

0430 PM     HAIL             8 ESE SELMONT           32.32N 86.89W
04/22/2005  1.75 INCH        DALLAS             AL   TRAINEDSPOTTER
            GOLF BALL SIZE HAIL REPORTED NEAR SOUTH SIDE HIGH SCHOOL
            ON HWY 80 EAST BY TRAINED STORM SPOTTER

&&

JSS
Special weather statement, Apr 22, 4:21 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT FRI APR 22 2005

ALZ019-222300-
CALHOUN-
521 PM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 600
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OHATCHEE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE...BLUE
MOUNTAIN...WEAVER...JACKSONVILLE AND ANNISTON THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 22, 4:57 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             SELMA                   32.42N 87.03W
04/22/2005  1.00 INCH        DALLAS             AL   STORM CHASER

            PUBLIC REPORTED QUARTER SIZE HAIL IN SELMA.

0311 PM     HAIL             DADEVILLE               32.83N 85.77W
04/22/2005  0.25 INCH        TALLAPOOSA         AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED FOR 5 MINUTES IN THE CITY OF
            DADEVILLE.

0324 PM     HAIL             4 N WETUMPKA            32.60N 86.20W
04/22/2005  1.00 INCH        ELMORE             AL   STORM CHASER

            PUBLIC REPORTED QUARTER SIZE HAIL JUST NORTH OF THE CITY
            OF WETUMPKA ON HWY 9.

0335 PM     HAIL             ECLECTIC                32.64N 86.03W
04/22/2005  1.75 INCH        ELMORE             AL   STORM CHASER

            PUBLIC REPORTED GOLF BALL SIZE HAIL COVERING THE GROUND
            IN THE CITY OF ECLECTIC.

0339 PM     HAIL             LANETT                  32.87N 85.21W
04/22/2005  1.00 INCH        CHAMBERS           AL   STORM CHASER

            PUBLIC REPORTED QUARTER SIZE HAIL IN LANETT AT HWY 85 AND
            HWY 29.

0427 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/22/2005  0.25 INCH        JEFFERSON          AL   STORM CHASER

            PEA SIZE HAIL OBSERVED AT THE BIRMINGHAM AIRPORT.

0429 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/22/2005  0.75 INCH        JEFFERSON          AL   STORM CHASER

            PENNY SIZE HAIL REPORTED 5 MILES NORTH OF THE BIRMINGHAM
            AIRPORT BY TRAINED WEATHER OBSERVER.

&&

JSMITH
Special weather statement, Apr 22, 5:38 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT FRI APR 22 2005

ALZ029-230015-
RANDOLPH-
638 PM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 715
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF NEWELL...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE...NEWELL AND
WOODLAND THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 22, 5:57 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 W SELMA               32.42N 87.08W
04/22/2005  0.88 INCH        DALLAS             AL   EMERGENCY MNGR

            NICKEL SIZE HAIL 3 MILES WEST OF SELMA.

0407 PM     HAIL             LOACHAPOKA              32.60N 85.60W
04/22/2005  0.88 INCH        LEE                AL   EMERGENCY MNGR

            NICKEL SIZE HAIL IN THE CITY OF LOACHAPOKA.

0412 PM     HAIL             AUBURN                  32.59N 85.48W
04/22/2005  0.75 INCH        LEE                AL   STORM CHASER

            PENNY SIZE HAIL REPORTED BY PUBLIC IN DOWNTOWN AUBURN.

0413 PM     HAIL             AUBURN                  32.59N 85.48W
04/22/2005  0.88 INCH        LEE                AL   STORM CHASER

            PUBLIC REPORTED NICKEL SIZE HAIL IN AUBURN.

0414 PM     HAIL             NOTASULGA               32.56N 85.67W
04/22/2005  0.88 INCH        MACON              AL   STORM CHASER

            QUARTER SIZE HAIL REPORTED BY PUBLIC IN NOTASULGA AT HWY
            14 AND HWY 81.

0415 PM     HAIL             SELMA                   32.42N 87.03W
04/22/2005  1.50 INCH        DALLAS             AL   AMATEUR RADIO

            PING PONG BALL HAIL REPORTED IN THE WESTERN PART OF THE
            CITY OF SELMA.

0417 PM     HAIL             SELMA                   32.42N 87.03W
04/22/2005  1.75 INCH        DALLAS             AL   STORM CHASER

            PUBLIC REPORTED GOLF BALL SIZE HAIL IN SELMA.

0418 PM     HAIL             OPELIKA                 32.65N 85.38W
04/22/2005  1.00 INCH        LEE                AL   STORM CHASER

            PUBLIC REPORTED QUARTER SIZE HAIL IN OPELIKA ALONG
            INTERSTATE 85.

0422 PM     TSTM WND DMG     8 SE AUBURN             32.51N 85.38W
04/22/2005                   LEE                AL   STORM CHASER

            PUBLIC REPORTED A FEW TREES DOWN IN THE BEAUREGARD
            COMMUNITY.

0422 PM     HAIL             8 SE AUBURN             32.51N 85.38W
04/22/2005  0.75 INCH        LEE                AL   STORM CHASER

            PUBLIC REPORTED PENNY SIZE HAIL IN THE BEAUREGARD
            COMMUNITY.

0422 PM     HAIL             5 SW MONTGOMERY         32.30N 86.34W
04/22/2005  1.75 INCH        MONTGOMERY         AL   STORM CHASER

            PUBLIC REPORTED GOLF BALL SIZE HAIL IN THE HOPE HULL
            COMMUNITY.

0423 PM     HAIL             WHITE HALL              32.30N 86.71W
04/22/2005  0.75 INCH        LOWNDES            AL   EMERGENCY MNGR

            PENNY SIZE HAIL NEAR WHITE HALL.

0424 PM     HAIL             OPELIKA                 32.65N 85.38W
04/22/2005  1.00 INCH        LEE                AL   STORM CHASER

            PUBLIC REPORTED QUARTER SIZE HAIL IN THE EASTERN PART OF
            OPELIKA.

0424 PM     HAIL             WHITE HALL              32.30N 86.71W
04/22/2005  1.75 INCH        LOWNDES            AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL ALONG THE ALABAMA RIVER NEAR WHITE
            HALL.

0427 PM     HAIL             6 ENE BIRMINGHAM        33.56N 86.70W
04/22/2005  0.75 INCH        JEFFERSON          AL   STORM CHASER

            PENNY SIZE HAIL REPORTED BY PUBLIC IN IRONDALE.

0429 PM     HAIL             SELMA                   32.42N 87.03W
04/22/2005  1.75 INCH        DALLAS             AL   EMERGENCY MNGR

            MEDIA REPORTED GOLF BALL SIZE HAIL IN SELMA.

0435 PM     HAIL             10 WSW LADONIA          32.41N 85.25W
04/22/2005  0.88 INCH        RUSSELL            AL   EMERGENCY MNGR

            NICKEL HAIL ALONG HWY 80 IN THE DIXIE COMMUNITY.

0457 PM     HAIL             BRANCHVILLE             33.66N 86.43W
04/22/2005  0.88 INCH        ST. CLAIR          AL   STORM CHASER

            PUBLIC REPORTED NICKEL SIZE HAIL IN THE CITY OF
            BRANCHVILLE.

0503 PM     HAIL             ASHVILLE                33.83N 86.26W
04/22/2005  1.00 INCH        ST. CLAIR          AL   COUNTY OFFICIAL

            LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN ASHVILLE
            TOWN SQUARE.

&&

JSMITH

The radar

The Northeast Alabama radar (KHTX), 76 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 22, 6:08 PM CST
Where
Cherokee County, 8 mi NE of Blanche
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
34.450, -85.500

Several trees were blown down along CR 921. These trees were blown down by the same storm that produced the two tornadoes previously.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445946.